North Carolina, 2017

Flash Flooding in North Carolina, August 14, 2017

August 14, 2017 · NWS MHX · 3 events in 1 county or zone

Slow moving thunderstorms produced very heavy rain and flash flooding. Several roads were closed due to deep water covering them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Slow moving thunderstorms produced very heavy rain and flash flooding. Several roads were closed due to deep water covering them. Six or more inches of rain fell in just a couple hours time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 14, 9:20 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 14, 9:20 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1020 PM EDT Mon Aug 14 2017

.SYNOPSIS...
A cold front that has been stalled across the region will
gradually lift north of the area tonight. The front will drop
back south across the area Wednesday night and Thursday, then
return north Friday. Another front will move into the area
Sunday and stall across the area into Monday.

&&

.NEAR TERM /Rest of Tonight/...
As of 1020 PM Mon...Last of the heavy rain batch has moved north
of Pitt and Martin county as weak front finally lifting north of
the FA. Will retain iso shower mention rest of the night as
area is very warm and humid.

Previous discussion...As of 645 PM Mon...Sct showers/storms
continue mainly across NW third of FA early this evening, with
rest of the area rain free. Near term guid indicates a drastic
end to the precip in the next several hours, so have dropped
pops to just 20%. With very warm and moist airmass, will have to
watch for some patchy dense fog and very low stratus developing
once again late tonight as winds will be calm and skies partly
cloudy.

Previous discussion...As of 315 PM Monday...The frontal
boundary drifts northwest of the CWA tonight while SW flow
continues to bring ample moisture across the region. Expect
shower and thunderstorm activity to dissipate through the
evening hours with loss of heating but cannot rule out a few
showers persisting overnight and kept chance PoPs in the
forecast. Expect another good chance of low clouds and fog to
develop overnight. Visibilities could be less than a mile across
portions of the area by morning. It will be another mild night
with lows in the mid 70s.

Tropical Storm Gert is progged to pass about 250 miles east of
Cape Hatteras overnight but will not see any direct impacts from
the storm other than building surf along the coast late as
swells begin to move into the coastal waters.

&&

.SHORT TERM /TUESDAY/...
As of 315 PM Monday...Front stalled to the west of the area
will continue to provide and a heavy rain threat Tuesday. Expect
morning clouds and fog to lift and become more scattered by
late morning. Again expect likely showers and Thunderstorms
developing across the area Tuesday afternoon, with the best
chance along the sea breeze and inland across the coastal plain.
It will be another hot and steamy day with highs in the mid to
upper 80s. The heat index will approach 100 degrees inland.

Swell from Gert will peak early on Tuesday along the coast,
bringing a very high threat of rip currents and high surf. A
high surf advisory may be issued from around Cape Lookout
northward along the remainder of the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 PM Monday...12Z models have come into better agreement
with moving a stronger short wave through area Wed into Wed
night, resulting in weak cold front boundary pushing through to
just south of area and then stalling there Thu into Thu night
with some weak wave action possible along it. Return of broad
eastern US troughing aloft will cause boundary to weaken and
lift back north Friday with another front attempting to push
into area over weekend.

Main result will be continued threat of scattered to broken
convective coverage Tue night and Wed, then less coverage and
mainly southern sections Wed night into Thu night followed by
return of more widespread threat Friday-Monday.

Tuesday night and Wednesday...Will have chance POPs Tuesday
night with highest east and then high chance for mainly western
and southern sections Wed with short wave and weak front moving
through area. Heavy rain and minor flooding will continue to be
main threats with tstms with forecast PW values of 2.2 to 2.5
inches. Lows mainly 73-77 with highs mid-upper 80s.

Wednesday night through Thursday night...Weak front will stall
just south of area with weak waves possibly moving along it.
Convective activity expected to be isolated and just along coast
Wed night and Thu night, while diurnal enhancement may produce
scattered activity southern sections Thursday. Min temps 70-75
Wed night and low- mid 70s Thu night. Highs Thursday mainly
85-90.

Friday through Monday...broad upper troughing will redevelop
over eastern US during period with some model timing differences
but main feature will be stalled front lifting back north Friday
and then another front moving in to stall over area Sunday into
Monday. Convective coverage expected to become more widespread
and will generally carry 30-50% POPs during the days and 20-40%
at night. PW values returning to 2.2. to 2.5 inches so heavy
rain and minor flooding will again be a concern. Higher low
level thicknesses and increased insolation will produce max
temps in upper 80s to lower 90s Friday, then deeper moisture and
increased cloud cover will limit readings to mainly mid to upper
80s rest of period. Lows mainly mid to upper 70s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term /through 00Z Wednesday/...
As of 645 PM Monday...A frontal boundary that was stalled
across E NC will drift north towards the NC/VA border overnight.
The scattered showers with some embedded thunder will dissipate
to just iso showers overnight. Widespread low clouds and fog
expected again tonight that will dissipate and lift by mid
morning Tuesday. Some VLIFR possible in patchy dense fog late
tonight through early morning Tue.

Long Term /Tuesday night through Saturday/
As of 330 PM Monday...Mostly VFR conditions are expected in the
long term, with periods of sub-VFR likely during showers and
thunderstorms. Convective activity will be most widespread
Tuesday night into Wednesday, and again Friday into Saturday.
Less coverage expected Wed night through Thu night but some
potential for more widespread stratus/fog those night into early
morning periods with clearing skies and light NE-E winds.

&&

.MARINE...
Short Term /through Tuesday/...
As of 315 PM Monday...The frontal Boundary is mostly out of the
coastal waters, with southerly winds all locations except along
the Albemarle Sound near the boundary. Light winds will
continue through the night, but long period swell will increase
along the Atlantic coastal waters due to Tropical Storm Gert
passing about 250 miles east of Cape Hatteras tonight. Seas
build to 3-7 ft tonight as swells front TS Gert begin to impact
the waters. Timing looks to be a bit sooner than previous
forecast so moved up the start time of the SCA for rough seas.
NWPS Guidance and Wave Watch were in good agreement with the
swell height and timing this update.

Winds remain light from the S to SW Tuesday at 10 KT or less.
However, swell from Gert continues to increase, reaching 6 to 9
feet across the coastal waters in long period swell at 12 to 13
seconds. The SCA will continue through the day.

Long Term /Tuesday night through Saturday/...
As of 330 PM Monday...elevated seas due to swell from TS Gert
will linger Tue night and gradually subside through Wed. Winds
expected to be less than 15 KT through Thu night but models have
come into agreement with winds shifting to N-NE behind weak
frontal passage late Wed into Wed night. Winds veering back to
SW Friday and increasing to 15-20 KT ahead of next front Fri
night into Sat.

Seas 6-8 feet Tuesday evening will subside to 3-5 feet by Wed
morning, then to 2-3 feet for Wed night-Thu night. Increasing SW
winds will build seas back to 3-5 feet by late Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Tuesday evening for NCZ095-098-
     103-104.
MARINE...Small Craft Advisory for hazardous seas from 3 AM Tuesday to 5
     AM EDT Wednesday for AMZ152-154.
     Small Craft Advisory for hazardous seas from 5 AM Tuesday to 1
     AM EDT Wednesday for AMZ156.
     Small Craft Advisory for hazardous seas from 8 AM Tuesday to 5
     AM EDT Wednesday for AMZ150.
     Small Craft Advisory for hazardous seas from 5 AM to 10 PM EDT
     Tuesday for AMZ158.

&&

SYNOPSIS...RSB
NEAR TERM...RSB/TL
SHORT TERM...RSB
LONG TERM...JBM
AVIATION...RSB/JBM/TL
MARINE...RSB/JBM
Hazardous weather outlook, Aug 14, 7:17 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
817 PM EDT Mon Aug 14 2017

NCZ095-098-103-104-160030-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
817 PM EDT Mon Aug 14 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

A frontal boundary will remain stalled near the region Tuesday with
numerous showers and thunderstorms continuing to bring the threat for
heavy rainfall with minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-160030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
817 PM EDT Mon Aug 14 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A frontal boundary will remain stalled near the region Tuesday with
numerous showers and thunderstorms continuing to bring the threat for
heavy rainfall with minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

In the hours before

Special weather statement, Aug 14, 5:46 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
646 PM EDT MON AUG 14 2017

NCZ029-044-045-080-142345-
Washington-Beaufort-Martin-Pitt-
646 PM EDT MON AUG 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WASHINGTON...NORTHEASTERN PITT...MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hinson to 7 miles southwest of
Williamston to Pitt Greenville Airport. Movement was north at 15 mph.

Locations impacted include...
Greenville, Williamston, Plymouth, Bethel, Stokes, Robersonville,
Pactolus, House, East Carolina University, Pitt Greenville Airport,
Dowdy Ficklen Stadium, Gold Point, Jamesville, Hamilton, Oak City,
Smithwick, Parmele, Everetts, Dardens and Hassell.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 7722 3593 7719 3594 7704 3586 7703
      3590 7692 3581 7688 3589 7683 3586 7677
      3587 7674 3597 7671 3584 7671 3565 7707
      3558 7739 3577 7751 3583 7741 3582 7735
      3591 7734 3597 7739 3603 7726
TIME...MOT...LOC 2244Z 175DEG 12KT 3578 7684 3575 7712 3564 7739

JBM
Special weather statement, Aug 14, 6:43 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
743 PM EDT MON AUG 14 2017

NCZ029-044-045-079-080-150100-
Greene-Washington-Beaufort-Martin-Pitt-
743 PM EDT MON AUG 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREENE...
WESTERN WASHINGTON...NORTHERN PITT...MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 741 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Fremont to near Pungo.
Movement was northwest at 15 mph.

Locations impacted include...
Greenville, Washington, Williamston, Farmville, Plymouth, Bethel,
Stokes, Bell Arthur, Robersonville, House, Pactolus, Bruce, Hinson,
Old Ford, Pitt Greenville Airport, Dowdy Ficklen Stadium, East
Carolina University, Gold Point, Long Acre VFD and Jamesville.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 3601 7721 3593 7719 3594 7705 3586 7704
      3590 7692 3581 7689 3589 7683 3586 7676
      3593 7672 3595 7672 3565 7662 3551 7782
      3557 7782 3580 7747 3582 7735 3591 7734
      3600 7741 3608 7733
TIME...MOT...LOC 2341Z 137DEG 13KT 3553 7784 3566 7671

JBM
Local storm report, Aug 14, 8:08 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
908 PM EDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLOOD            STOKES                  35.71N  77.26W
08/14/2017                   PITT               NC   PUBLIC

            A FOOT OF WATER COVERING HIGHWAY 903.

&&

EVENT NUMBER MHX1700237

TL
Local storm report, Aug 14, 8:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
938 PM EDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     FLOOD            JAMESVILLE              35.81N  76.90W
08/14/2017                   MARTIN             NC   911 CALL CENTER

            MULTIPLE REPORTS OF WATER COVERING ROADWAYS AROUND
            JAMESVILLE.

&&

EVENT NUMBER MHX1700238

TL
Local storm report, Aug 14, 9:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 PM EDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLOOD            5 SW JAMESVILLE         35.76N  76.96W
08/14/2017                   MARTIN             NC   911 CALL CENTER

            SEVERAL AREAS OF HIGH WATER COVERING HIGHWAY 171.

&&

EVENT NUMBER MHX1700239

TL
Local storm report, Aug 14, 9:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1007 PM EDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HEAVY RAIN       6 S WILLIAMSTON         35.76N  77.06W
08/14/2017  M3.15 INCH       MARTIN             NC   EMERGENCY MNGR

            THE HEAVY RAIN FELL IN JUST UNDER 2 HOURS.

&&

EVENT NUMBER MHX1700240

TL

The radar

The Morehead City radar (KMHX), 108 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Martin

When
August 14, 9:30 PM EST
Where
Martin County, 2.82 mi SSE of Bear Grass to 3.7 mi S of Bear Grass
Cause
Heavy Rain
Reported by
Public
Coordinates
35.730, -77.120

A foot of water covered the intersection of Lee Rd and Sweet Home Rd. Deep ditches were overflowing into the road. They measured 6.5 inches of rain in less than 2 hours at this location. The ditch was the highest they had seen outside of a hurricane.

Flash Flood, Martin

When
August 14, 9:30 PM EST
Where
Martin County, 6.23 mi SE of Williamston Hrrs Arp to 5.82 mi SE of Williamston Hrrs Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.750, -76.980

Highway 171 was closed near Holly Springs Church Rd due to high was as of 320 PM on 8/15/17. A foot and a half of water was still on the road as of the following morning, with several feet of water across the road Monday evening.

Flash Flood, Martin

When
August 14, 9:30 PM EST
Where
Martin County, 3.12 mi WSW of Jamesville to 1.67 mi SW of Jamesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.800, -76.950

Tar Landing Rd was closed as of 330 PM on 8/15/17 per the NCDOT twitter page.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707244, 707246, 707247.